Neutrophil gelatinase-associated lipocalin is not associated with tacrolimus-induced acute kidney injury in liver transplant patients who received mycophenolate mofetil with delayed introduction of tacrolimus

Mio Fukuda, Kimitaka Suetsugu, Soichiro Tajima, Yurie Katsube, Hiroyuki Watanabe, Noboru Harada, Tomoharu Yoshizumi, Nobuaki Egashira, Masaki Mori, Satohiro Masuda

Research output: Contribution to journalArticle

Abstract

Tacrolimus is widely used as an immunosuppressant in liver transplantation, and tacrolimus-induced acute kidney injury (AKI) is a serious complication. The urinary neutrophil gelatinase-associated lipocalin (NGAL) level has been linked to tacrolimus-induced AKI in patients starting tacrolimus treatment the morning after liver transplantation. Here we tested this association using a diffierent immunosuppression protocol: Mycophenolate mofetil administration beginning on Postoperative Day 1 and tacrolimus administration beginning on Postoperative Day 2 or 3. Urine samples were collected from 26 living donor liver transplant recipients before (Postoperative Day 1) and after (Postoperative Day 7 or 14) tacrolimus administration. NGAL levels were measured via enzyme-linked immunosorbent assays, as were those of three additional urinary biomarkers for kidney diseases: Monocyte chemotactic protein-1 (MCP-1), liver-type fatty acid-binding protein (L-FABP), and human epididymis secretory protein 4 (HE4). HE4 levels after tacrolimus administration were significantly higher in patients who developed AKI (n = 6) than in those who did not (n = 20), whereas NGAL, MCP-1, and L-FABP levels did not differ significantly before or after tacrolimus administration. These findings indicate that NGAL may not be a universal biomarker of AKI in tacrolimus-treated liver transplant recipients. To reduce the likelihood of tacrolimus-induced AKI, our immunosuppression protocol is recommended.

Original languageEnglish
Article number3103
JournalInternational journal of molecular sciences
Volume20
Issue number12
DOIs
Publication statusPublished - Jun 2 2019

Fingerprint

neutrophils
Mycophenolic Acid
Lipocalins
Gelatinases
Transplants
kidneys
Tacrolimus
Acute Kidney Injury
liver
Liver
proteins
immunosuppression
monocytes
transplantation
biomarkers
Biomarkers
fatty acids
Proteins
Fatty acids
kidney diseases

All Science Journal Classification (ASJC) codes

  • Catalysis
  • Molecular Biology
  • Spectroscopy
  • Computer Science Applications
  • Physical and Theoretical Chemistry
  • Organic Chemistry
  • Inorganic Chemistry

Cite this

@article{0dcaa2d36f7a4a0da3d0db0a2953a0ec,
title = "Neutrophil gelatinase-associated lipocalin is not associated with tacrolimus-induced acute kidney injury in liver transplant patients who received mycophenolate mofetil with delayed introduction of tacrolimus",
abstract = "Tacrolimus is widely used as an immunosuppressant in liver transplantation, and tacrolimus-induced acute kidney injury (AKI) is a serious complication. The urinary neutrophil gelatinase-associated lipocalin (NGAL) level has been linked to tacrolimus-induced AKI in patients starting tacrolimus treatment the morning after liver transplantation. Here we tested this association using a diffierent immunosuppression protocol: Mycophenolate mofetil administration beginning on Postoperative Day 1 and tacrolimus administration beginning on Postoperative Day 2 or 3. Urine samples were collected from 26 living donor liver transplant recipients before (Postoperative Day 1) and after (Postoperative Day 7 or 14) tacrolimus administration. NGAL levels were measured via enzyme-linked immunosorbent assays, as were those of three additional urinary biomarkers for kidney diseases: Monocyte chemotactic protein-1 (MCP-1), liver-type fatty acid-binding protein (L-FABP), and human epididymis secretory protein 4 (HE4). HE4 levels after tacrolimus administration were significantly higher in patients who developed AKI (n = 6) than in those who did not (n = 20), whereas NGAL, MCP-1, and L-FABP levels did not differ significantly before or after tacrolimus administration. These findings indicate that NGAL may not be a universal biomarker of AKI in tacrolimus-treated liver transplant recipients. To reduce the likelihood of tacrolimus-induced AKI, our immunosuppression protocol is recommended.",
author = "Mio Fukuda and Kimitaka Suetsugu and Soichiro Tajima and Yurie Katsube and Hiroyuki Watanabe and Noboru Harada and Tomoharu Yoshizumi and Nobuaki Egashira and Masaki Mori and Satohiro Masuda",
year = "2019",
month = "6",
day = "2",
doi = "10.3390/ijms20123103",
language = "English",
volume = "20",
journal = "International Journal of Molecular Sciences",
issn = "1661-6596",
publisher = "Multidisciplinary Digital Publishing Institute (MDPI)",
number = "12",

}

TY - JOUR

T1 - Neutrophil gelatinase-associated lipocalin is not associated with tacrolimus-induced acute kidney injury in liver transplant patients who received mycophenolate mofetil with delayed introduction of tacrolimus

AU - Fukuda, Mio

AU - Suetsugu, Kimitaka

AU - Tajima, Soichiro

AU - Katsube, Yurie

AU - Watanabe, Hiroyuki

AU - Harada, Noboru

AU - Yoshizumi, Tomoharu

AU - Egashira, Nobuaki

AU - Mori, Masaki

AU - Masuda, Satohiro

PY - 2019/6/2

Y1 - 2019/6/2

N2 - Tacrolimus is widely used as an immunosuppressant in liver transplantation, and tacrolimus-induced acute kidney injury (AKI) is a serious complication. The urinary neutrophil gelatinase-associated lipocalin (NGAL) level has been linked to tacrolimus-induced AKI in patients starting tacrolimus treatment the morning after liver transplantation. Here we tested this association using a diffierent immunosuppression protocol: Mycophenolate mofetil administration beginning on Postoperative Day 1 and tacrolimus administration beginning on Postoperative Day 2 or 3. Urine samples were collected from 26 living donor liver transplant recipients before (Postoperative Day 1) and after (Postoperative Day 7 or 14) tacrolimus administration. NGAL levels were measured via enzyme-linked immunosorbent assays, as were those of three additional urinary biomarkers for kidney diseases: Monocyte chemotactic protein-1 (MCP-1), liver-type fatty acid-binding protein (L-FABP), and human epididymis secretory protein 4 (HE4). HE4 levels after tacrolimus administration were significantly higher in patients who developed AKI (n = 6) than in those who did not (n = 20), whereas NGAL, MCP-1, and L-FABP levels did not differ significantly before or after tacrolimus administration. These findings indicate that NGAL may not be a universal biomarker of AKI in tacrolimus-treated liver transplant recipients. To reduce the likelihood of tacrolimus-induced AKI, our immunosuppression protocol is recommended.

AB - Tacrolimus is widely used as an immunosuppressant in liver transplantation, and tacrolimus-induced acute kidney injury (AKI) is a serious complication. The urinary neutrophil gelatinase-associated lipocalin (NGAL) level has been linked to tacrolimus-induced AKI in patients starting tacrolimus treatment the morning after liver transplantation. Here we tested this association using a diffierent immunosuppression protocol: Mycophenolate mofetil administration beginning on Postoperative Day 1 and tacrolimus administration beginning on Postoperative Day 2 or 3. Urine samples were collected from 26 living donor liver transplant recipients before (Postoperative Day 1) and after (Postoperative Day 7 or 14) tacrolimus administration. NGAL levels were measured via enzyme-linked immunosorbent assays, as were those of three additional urinary biomarkers for kidney diseases: Monocyte chemotactic protein-1 (MCP-1), liver-type fatty acid-binding protein (L-FABP), and human epididymis secretory protein 4 (HE4). HE4 levels after tacrolimus administration were significantly higher in patients who developed AKI (n = 6) than in those who did not (n = 20), whereas NGAL, MCP-1, and L-FABP levels did not differ significantly before or after tacrolimus administration. These findings indicate that NGAL may not be a universal biomarker of AKI in tacrolimus-treated liver transplant recipients. To reduce the likelihood of tacrolimus-induced AKI, our immunosuppression protocol is recommended.

UR - http://www.scopus.com/inward/record.url?scp=85068934784&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85068934784&partnerID=8YFLogxK

U2 - 10.3390/ijms20123103

DO - 10.3390/ijms20123103

M3 - Article

C2 - 31242630

AN - SCOPUS:85068934784

VL - 20

JO - International Journal of Molecular Sciences

JF - International Journal of Molecular Sciences

SN - 1661-6596

IS - 12

M1 - 3103

ER -